Hail, Clay
- When
- September 17, 1:09 PM CST
- Where
- Clay County, 2 mi SW of Cornell
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.933, -95.183
2 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Sep 17, 8:30 AM CST, 4 hours 39 minutes earlier.
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 930 AM CDT FRI SEP 17 2004 .DISCUSSION... JUST SENT OUT AN UPDATE OF THE ZFP TEXT AND UPLOADED THE NEW GRIDS. QUITE A LARGE AREA OF MULTI-CELL CONVECTION CONTS TO MARCH STRAIGHT EWD THRU THE SE QUAD OF THE FSD FA. THIS ACTIVITY IS BEING FED BY A VERY STRONG LOW LVL JET COUPLED WITH GOOD THTE RIDGING AND STRONG LOW TO MID LVL WAA. THE LOW LVL JET WEAKENS SEVERELY THIS AFTN...BUT SOME OF THE THTE ADV REMAINS POSITIVE AS WELL AS THE LOW TO MID LVL WAA CONTINUING. AM GOING TO PLAY THE CARD OF USING A LITTLE CLIMATOLOGY...AND END THE THUNDERSTORMS IN THE EAST BY THE EARLY AFTN HRS WITH THE WEAKENING OF THE LOW LVL JET. EVEN PUT IN A SLGT CHC OF LATE MRNG TS IN THE BROOKINGS TO MARSHALL MN AREASAS SOME OF THE LOWER LVL MSTR SCRAPES BY IN THIS AREA. IN ADDN...12KM ETA CONTS TO SHOW A SWATH OF H85-H8 MSTR STREAMING UP FM CNTRL NEB INTO MUCH OF THE AREA E OF THE JAMES RIVER THIS AFTN. NOT SELF DESTRUCTIVE SUNSHINE...BUT JUST PURE HIGH RH IN THESE LEVELS. SO AFTER THIS CONVECTION ENDS...NOT CONVINCED THAT THE SKIES WILL BE REAL PRISTINE OVER THE EAST THRU THE END OF THE DAY. NONETHELESS...ATTM DID NOT TOUCH THE HIGHS AS THEY ARE ALREADY NOT OVERLY WARM IN THE EAST. THE WEST HOWEVER SHOULD HEAT UP NICELY WITH THE VERY WARM H85 TEMPS IN PLAY. FOR WINDS...THE STRONGEST WINDS OFF THE SFC WILL REMAIN OVER THE FAR ERN CWA THRU THE AFTN GIVING SOME BREEZY CONDITIONS. && .FSD...WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. NE...NONE. IA...NONE. && MJF
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1116 AM CDT FRI SEP 17 2004 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-181200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1116 AM CDT FRI SEP 17 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... SCATTERED THUNDERSTORMS...MORE NUMEROUS NORTH AND NORTHEAST OF SIOUX CITY...WILL GRADUALLY TAPER OFF THROUGH THE EARLY AFTERNOON HOURS. THESE STORMS ARE WEAKENING AND ARE NOT EXPECTED TO BE SEVERE DURING THE MIDDAY HOURS. LOCALLY HEAVY RAIN IS POSSIBLE FOR BRIEF PERIODS OF TIME UNDER THE HEAVIER CELLS. FLOODING... MINOR FLOODING CONTINUES ALONG THE LITTLE SIOUX RIVER IN CLAY AND NORTHERN BUENA VISTA COUNTIES. THIS FLOODING WAS CAUSED BY THE HEAVY RAINS WHICH FELL LAST MONDAY NIGHT INTO EARLY WEDNESDAY MORNING. IT IS NOT ANTICIPATED THAT THE SHOWERS AND THUNDERSTORMS MOVING THROUGH NORTHWEST IOWA TODAY WILL GREATLY CHANGE THE FLOOD THREAT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY VERY HIGH GRASSLAND FIRE DANGER RATINGS ARE LIKELY OVER BRULE...CHARLES MIX AND GREGORY COUNTIES ON SUNDAY. THIS IS DUE TO VERY WARM AND WINDY WEATHER RETURNING TO THESE COUNTIES LATE IN THE WEEKEND. THE NATIVE GRASSES IN THESE THREE COUNTIES ARE MOSTLY DORMANT OUTSIDE OF ANY WETLANDS...HOWEVER THE RECENT RAINFALL HAS IMPROVED THE FIRE DANGER SITUATION THIS WEEKEND A LITTLE BIT. CONCERNING WIND...IT WILL BE VERY WINDY OVER THE ENTIRE AREA ON SUNDAY WITH WINDS FROM THE SOUTH. THE WINDY CONDITIONS WILL CONTINUE ALONG AND EAST OF THE JAMES RIVER VALLEY ON MONDAY. 25 TO 35 MPH WINDS ARE PROBABLE. IN GREGORY...CHARLES MIX AND BRULE COUNTIES ON MONDAY...THE WIND SPEEDS ARE FORECAST TO BE DECREASING WHICH SHOULD HELP THE FIRE DANGER THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
902 AM CDT FRI SEP 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0858 AM HAIL 5 E IRETON 42.98N 96.22W
09/17/2004 0.75 INCH SIOUX IA PUBLIC
ALONG WITH 30 MPH WINDS.
&&
HEITKAMPPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
918 AM CDT FRI SEP 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0917 AM HAIL 1 S ORANGE CITY 42.99N 96.06W
09/17/2004 0.75 INCH SIOUX IA PUBLIC
&&
HEITKAMPThe Sioux Falls radar (KFSD), 145 km away, was scanning. The volume nearest the first event began at 19:08 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2004Every state in 2004This day in weather historyWarnings in Iowa, September 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5424609, 5424610.